Idaho, 2009

Flash Flooding in Idaho, June 14, 2009

June 14, 2009 · NWS BOI · 2 events in 2 counties and zones

The core of an upper low moved slowly across Southeast Oregon and Southwest Idaho on the 14th of June with slow moving thunderstorm cells consolidating and merging for localized flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

The core of an upper low moved slowly across Southeast Oregon and Southwest Idaho on the 14th of June with slow moving thunderstorm cells consolidating and merging for localized flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Jun 14, 2:03 AM MST, 5 hours 27 minutes earlier.

Area forecast discussion, Jun 14, 2:03 AM MST, 5 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
303 AM MDT SUN JUN 14 2009

.SHORT TERM...TODAY THROUGH MONDAY...LARGE UPPER LEVEL TROUGH THAT
HAS BEEN HANGING AROUND THE PAC NW FOR SOME TIME NOW WILL FINALLY
BE PUSHED EAST OVER THE NEXT SEVERAL DAYS. HOWEVER...IT WILL NOT GO
QUIETLY. IT WILL ALSO NOT GO IN ONE PIECE. LATEST GUIDANCE
INDICATES THAT ONE PIECE WILL BREAK OFF AND MOVE THROUGH OUR AREA
TONIGHT...WHILE A SECOND PIECE WILL HANG BACK. THIS FIRST SHOT
WILL BE THE FOCUS FOR THE SHORT TERM. WE ARE STILL DEALING WITH AN
AIRMASS AT OR ABOVE 1 INCH PRECIPITABLE WATER. WITH CONTINUED
INSTABILITY AND ALL THIS MOISTURE...WE HAVE PUT THE FLASH FLOOD
WATCH BACK UP FOR THE 18Z TO 06Z PERIOD...THIS AFTERNOON AND
EVENING FOR THE MOUNTAIN TIME ZONE. ONCE AGAIN...BREAKS IN THE
CLOUDS...ALONG WITH TERRAIN...WILL END UP DETERMINING WHERE THE
HEAVIEST RAIN WILL FALL. TEMPS WERE LARGELY UNCHANGED IN THE SHORT
TERM...WITH THE MAIN CHANGES BEING INCREASES IN POP AND QPF.

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...MODELS ARE STILL SHOWING
THE SOUTHERN PORTION OF THE WESTERN U.S. UPPER TROUGH BEING CUT OFF
BY WEDNESDAY WITH RISING HEIGHTS AND NORTHWEST FLOW ALOFT OVER THE
NORTHWEST COAST. THESE HEIGHT RISES BUILD INLAND THURSDAY AND FRIDAY
BRINGING WARMING TEMPERATURES...RISING TO A FEW DEGREES ABOVE NORMAL
NEXT WEEKEND. THE PATTERN CHANGE WILL ALSO BRING LESS CHANCE OF
PRECIPITATION...CLOSER TO CLIMATOLOGY.

&&

.AVIATION...CONDITIONS WILL BE MAINLY VFR UNTIL 18Z EXCEPT FOR LOCAL
IFR CEILINGS IN THE MOUNTAINS. WIDELY SCATTERED RAIN SHOWERS WILL
CONTINUE OVER THE AREA...THEN SHOWERS WILL BECOME WIDESPREAD AFTER
18Z...AND SCATTERED EMBEDDED THUNDERSTORMS WILL REDEVELOP...WITH
LOCALLY HEAVY RAIN AND MVFR/IFR CONDITIONS THROUGH THIS EVENING.
WINDS WILL BE LIGHT AT THE SURFACE AND ALOFT...EXCEPT FOR STRONGER
GUSTY WINDS IN THE VICINITY OF THUNDERSTORMS.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...FLASH FLOOD WATCH FROM NOON MDT TODAY THROUGH THIS EVENING FOR
     IDZ011-IDZ012-IDZ013-IDZ014-IDZ015-IDZ016-IDZ028-IDZ029-
     IDZ030.
OR...FLASH FLOOD WATCH FROM NOON MDT /11 AM PDT/ TODAY THROUGH THIS
     EVENING FOR ORZ061-ORZ062-ORZ063-ORZ064.
&&

WEATHER.GOV/BOISE

SHORT TERM...SP
LONG TERM....JT
AVIATION.....JT
Hazardous weather outlook, Jun 14, 4:16 AM MST, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
516 AM MDT SUN JUN 14 2009

IDZ011>016-028>030-ORZ061>064-151215-
WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-
UPPER TREASURE VALLEY-SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-
CAMAS PRAIRIE-OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-
HARNEY COUNTY-BAKER COUNTY-MALHEUR COUNTY-
LOWER TREASURE VALLEY OR-
516 AM MDT SUN JUN 14 2009 /416 AM PDT SUN JUN 14 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON
AND SOUTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FROM NOON MDT TO MIDNIGHT MDT
TODAY. HEAVY RAIN FROM SLOW MOVING THUNDERSTORMS WILL BE THE MAIN
THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER CALLS WITH PRECIPITATION AMOUNTS WILL BE VERY HELPFUL AND
ARE APPRECIATED. OF COURSE...ANY OTHER SIGNIFICANT WEATHER REPORTS
ARE ALWAYS WELCOMED.

The radar

The Boise radar (KCBX), 108 km away, was scanning. The volume nearest the first event began at 14:31 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Washington

When
June 14, 7:30 AM MST to 10:00 AM MST
Where
Washington County, 4.95 mi W of Weiser to 6.71 mi W of Weiser
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
44.250, -117.070

Law enforcement reported flash flooding on a creek west of Weiser, Idaho. Water flowing across Olds Ferry Road prompted county officials to close the route.

Flash Flood, Owyhee

When
June 14, 3:55 PM MST to 4:45 PM MST
Where
Owyhee County, 2.04 mi SW of Givens Hot Spgs to 2.3 mi WSW of Givens Hot Spgs
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
43.410, -116.730

Law enforcement reported flash flooding and debris on roads near and along State Route 78 at Givens Hot Springs, Idaho and mile markers 9 and 15.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2009Every state in 2009This day in weather historyWarnings in Idaho, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 179660, 179666.